South Carolina, 2014

Hail and Damaging Winds in South Carolina, May 23, 2014

May 23, 2014 · NWS CHS · 5 events in 2 counties and zones

Isolated to scattered strong to severe thunderstorms developed in the evening hours south of a stationary front. A shortwave upper level trough also moved through the region late in the day and helped promote the development of thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Isolated to scattered strong to severe thunderstorms developed in the evening hours south of a stationary front. A shortwave upper level trough also moved through the region late in the day and helped promote the development of thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 23, 7:48 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, May 23, 7:48 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
848 PM EDT FRI MAY 23 2014

.SYNOPSIS...
A COLD FRONT WILL DROP THROUGH THE AREA OVERNIGHT WITH HIGH PRESSURE
BUILDING BEHIND IT SATURDAY. THE HIGH WILL SHIFT INTO THE WESTERN
ATLANTIC ON SUNDAY AND REMAIN THE DOMINANT FEATURE THROUGH THE FIRST
PART OF NEXT WEEK BEFORE A COLD FRONT MOVES IN MID WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
THE 00Z KCHS STILL SHOWS A 2-3C CAP IN THE LOW LEVELS OF THE ATMOSPHERE.
WHILE THIS COULD BE ASSOCIATED WITH THE MARITIME AIRMASS BEHIND
THE SEA BREEZE...IT IS ALSO VERY LIKELY THAT THIS SAME CAP EXISTS
ELSEWHERE AND IS RESPONSIBLE FOR KEEPING CONVECTION AT BAY ACROSS
THE AREA AS OF EARLY THIS EVENING. HOWEVER...700-500 MB LAPSE RATES
ARE AN IMPRESSIVE -8C.

OUR MAIN FOCUS IS ON CONVECTION STRENGTHENING UPSTREAM ACROSS THE
NORTHERN/CENTRAL MIDLANDS AHEAD OF A SUBTLE SHORTWAVE TROUGH.
THESE THUNDERSTORMS HAVE A HISTORY OF PRODUCING VERY LARGE HAIL
AND DAMAGING WINDS. THESE STORMS SHOULD MAINTAIN INTENSITY AS THEY
NEAR THE AREA GIVEN FORCING ASSOCIATED WITH THE SHORTWAVE ALOFT
AND A MODERATELY TO STRONGLY UNSTABLE AIR MASS IN PLACE ACROSS THE
AREA. IN FACT...SURFACE BASED CAPE VALUES ARE STILL UPWARDS OF 2500
J/KG AND LI/S DOWN TO -9 ACROSS PARTS OF THE CHARLESTON TRI-COUNTY
AREA.

AT THIS TIME IT APPEARS THE CONVECTION SHOULD AFFECT MAINLY PARTS
OF THE CHARLESTON QUAD-COUNTY AREA THROUGH ABOUT MIDNIGHT. AS A
RESULT...SEVERE THUNDERSTORM WATCH 178 HAS BEEN EXTENDED IN TIME
UNTIL MIDNIGHT FOR CHARLESTON...BERKELEY AND DORCHESTER COUNTIES. THE
PRIMARY THREATS REMAIN VERY LARGE HAIL UP TO AROUND 2 INCHES IN
DIAMETER AND DAMAGING WINDS.

LATER TONIGHT THE BACK DOOR COLD FRONT WILL DROP THROUGH THE AREA
WITH DRIER AIR AND NORTHERLY WINDS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
SATURDAY AND SATURDAY NIGHT...A BACKDOOR COLD FRONT WILL CONTINUE TO
DROP WELL SOUTH OF THE AREA AS SURFACE HIGH PRESSURE BUILDS IN FROM
THE OHIO VALLEY. A RELATIVELY DRY NORTHERLY FLOW WILL PREVAIL
THROUGH MUCH OF THE DAY AT THE SURFACE AND OVERALL MOISTURE WILL BE
INSUFFICIENT TO SUPPORT ANY PRECIPITATION ACROSS THE AREA. A SHORT
WAVE DISTURBANCE EMBEDDED WITHIN NORTHWEST FLOW ALOFT SHOULD BRING
SOME MID AND HIGH LEVEL CLOUDS INTO THE AREA LATER IN THE DAY AND
DURING SATURDAY NIGHT. TEMPERATURES WILL BE COOLER THAN PREVIOUS
DAYS...BUT DOWNSLOPE FLOW JUST ALOFT COULD STILL SUPPORT HIGHS IN
THE MID TO UPPER 80S ACROSS SOUTHEAST SC AND UPPER 80S TO AROUND 90
ACROSS SOUTHEAST GEORGIA. A ROBUST SEABREEZE SHOULD KEEP
TEMPERATURES ALONG THE IMMEDIATE COAST CONSIDERABLY COOLER. WITH THE
INCREASE IN CLOUD COVER AND A LIGHT ONSHORE SYNOPTIC FLOW DEVELOPING
SATURDAY NIGHT...LOWS SHOULD BE IN THE LOWER TO MID 60S.

SUNDAY AND SUNDAY NIGHT...SURFACE HIGH PRESSURE WILL SHIFT INTO THE
WESTERN ATLANTIC...SUPPORTING A SYNOPTIC ONSHORE FLOW ACROSS THE
AREA RESULTING IN AN INCREASE IN LOW LEVEL MOISTURE. FORCING
PROVIDED BY SHORT WAVE ENERGY EMBEDDED WITHIN THE NORTHWEST FLOW
ALOFT AND CONVERGENCE ALONG/AHEAD OF THE SEABREEZE SHOULD SUPPORT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY ALONG AND
WEST OF THE I-95 CORRIDOR IN THE AFTERNOON AND EARLY EVENING.
MODERATE INSTABILITY WITH CAPE VALUES AS HIGH AS 1500-2500 J/KG AND
LI/S DOWN TO -7 TO -8C...HIGHEST ACROSS INTERIOR SOUTHEAST GA...
SHOULD BE SUFFICIENT FOR PULSE-TYPE ISOLATED SEVERE THUNDERSTORMS TO
OCCUR. ISOLATED CONVECTION COULD RE-FOCUS OVER THE COASTAL WATERS
LATE SUNDAY NIGHT. HIGHS ON SUNDAY SHOULD BE IN THE MID TO UPPER 80S
AWAY FROM THE COAST WITH LOWS SUNDAY NIGHT IN THE MID TO UPPER 60S.

MONDAY...A MOIST SOUTHERLY RETURN FLOW WILL DEVELOP AROUND ATLANTIC
HIGH PRESSURE. MEANWHILE...A LEE SIDE TROUGH INLAND AND THE SEA
BREEZE WILL ACT AS FOCI FOR MAINLY AFTERNOON/EVENING SCATTERED
SHOWERS AND THUNDERSTORMS. MODERATE INSTABILITY PARAMETERS ONCE
AGAIN LOOK FAVORABLE FOR ISOLATED PULSE SEVERE THUNDERSTORMS ALONG
AND AHEAD OF THE SEA BREEZE. HIGHS WILL BE IN THE UPPER 80S ACROSS
MUCH OF THE AREA AWAY FROM THE IMMEDIATE COAST.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
GENERALLY NORTHWEST FLOW ALOFT WILL PREVAIL THROUGH THE PERIOD. A
COLD FRONT SHOULD MOVE INTO THE AREA IN THE MID WEEK TIME FRAME AND
LIKELY STALL OUT. EXPECTED WIDELY SCATTERED TO SCATTERED MAINLY
AFTERNOON AND EVENING THUNDERSTORMS ALONG AND WEST OF THE SEA BREEZE
EACH DAY...WITH THE GREATEST COVERAGE LIKELY ON WEDNESDAY AS THE
COLD FRONT MOVES IN. ABOVE NORMAL TEMPERATURES ARE EXPECTED TUESDAY
AND WEDNESDAY AND THEN MORE NORMAL TEMPERATURES ARE LIKELY THURSDAY
AND FRIDAY.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
KCHS...UPSTREAM CONVECTION COULD AFFECT THE TERMINAL LATE THIS
EVENING INTO THE EARLY OVERNIGHT HOURS. FOR NOW...HAVE INCLUDED A
TEMPO GROUP FOR THUNDERSTORMS WITH ERRATIC WINDS AND SOME FLIGHT
RESTRICTIONS FROM 03-05Z...BUT AMENDMENTS WILL LIKELY BE NEED TO
ADJUST THE TIME AS TRENDS BECOME BETTER ESTABLISHED.
OTHERWISE...VFR CONDITIONS ARE EXPECTED...WITH WINDS SHIFTING
NORTHERLY BEHIND A COLD FRONT LATER TONIGHT.

KSAV...VFR CONDITIONS ARE EXPECTED TO PREVAIL. WINDS WILL SHIFT
NORTHERLY LATE TONIGHT BEHIND A COLD FRONT.

EXTENDED AVIATION OUTLOOK...TEMPORARY FLIGHT RESTRICTIONS POSSIBLE
WITH MAINLY AFTERNOON/EARLY EVENING CONVECTION SUNDAY THROUGH
MID-WEEK. OTHERWISE...VFR CONDITIONS ARE EXPECTED TO PREVAIL.

&&

.MARINE...
CONDITIONS OVER THE WATERS WILL REMAIN FAIRLY QUIET THROUGH THE
MIDDLE OF NEXT WEEK. HIGH PRESSURE WILL BUILD IN ON SATURDAY AND
THEN SHIFT INTO THE ATLANTIC ON SUNDAY WHERE IT WILL PREVAIL
THROUGH MID-WEEK. THERE WILL BE A BIT OF A NORTHEAST SURGE
SATURDAY MORNING IN THE WAKE OF A COLD FRONT DROPPING SOUTH OF THE
AREA...BUT WIND SPEEDS SHOULD BE NO GREATER THAN ABOUT 15-20 KT.
ANOTHER COLD FRONT COULD ENTER THE WATERS DURING THE MID WEEK
PERIOD. WINDS/SEAS ARE EXPECTED TO BE BELOW ANY HEADLINE CRITERIA
THROUGH THE PERIOD.

&&

.CLIMATE...
CHS HAS HIT 97 DEGREES WHICH BREAKS THE RECORD HIGH FOR THE DATE.

RECORD HIGH TEMPS TODAY...
CHARLESTON 96/1956...DOWNTOWN 97/1956...SAVANNAH 99/2012

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

NEAR TERM...JAQ
SHORT TERM...JAQ
LONG TERM...MTE
AVIATION...JAQ
MARINE...JRL/JAQ
CLIMATE...
Hazardous weather outlook, May 23, 7:52 PM EST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
852 PM EDT FRI MAY 23 2014

AMZ330-350-SCZ044-045-050-052-250100-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
DORCHESTER-INLAND BERKELEY-CHARLESTON-TIDAL BERKELEY-
852 PM EDT FRI MAY 23 2014

...SEVERE THUNDERSTORM WATCH 178 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SEVERE THUNDERSTORMS...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND EVENING HOURS
ON SUNDAY AND MONDAY. THERE IS THE POTENTIAL FOR A FEW OF THESE
THUNDERSTORMS TO BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

SCZ043-049-250100-
INLAND COLLETON-COASTAL COLLETON-
852 PM EDT FRI MAY 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS...A FEW THUNDERSTORMS COULD DEVELOP LATE THIS
EVENING. THERE IS THE POTENTIAL FOR THESE THUNDERSTORMS TO BECOME STRONG
TO SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL. THE BEST
CHANCE FOR THUNDERSTORMS IS THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SEVERE THUNDERSTORMS...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND EVENING HOURS
ON SUNDAY AND MONDAY. THERE IS THE POTENTIAL FOR A FEW OF THESE
THUNDERSTORMS TO BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-042-047-048-
051-250100-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND JASPER-BEAUFORT-COASTAL JASPER-
852 PM EDT FRI MAY 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SEVERE THUNDERSTORMS...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND EVENING HOURS
ON SUNDAY AND MONDAY. THERE IS THE POTENTIAL FOR A FEW OF THESE
THUNDERSTORMS TO BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 23, 8:15 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
915 PM EDT FRI MAY 23 2014

SCZ044-045-050-052-240215-
DORCHESTER-INLAND BERKELEY-CHARLESTON-TIDAL BERKELEY-
915 PM EDT FRI MAY 23 2014

...DANGEROUS SEVERE THUNDERSTORMS COULD MOVE ACROSS THE CHARLESTON
TRI-COUNTY AREA THROUGH MIDNIGHT...

A LARGE CLUSTER OF SEVERE THUNDERSTORMS WITH A HISTORY OF
PRODUCING VERY LARGE HAIL UP TO BASEBALL SIZE...DAMAGING WINDS AND
FREQUENT CLOUD TO GROUND LIGHTNING CONTINUES TO MOVE SOUTHEAST
ACROSS THE EASTERN MIDLANDS OF SOUTH CAROLINA THIS EVENING. THE
STORMS ARE EXPECTED TO MOVE INTO THE WESTERN PORTIONS OF
DORCHESTER AND BERKELEY COUNTIES BETWEEN 10 PM AND 11 PM AND COULD
REACH AS FAR SOUTH AS THE CHARLESTON METRO AREA BY MIDNIGHT...IF
NOT SOONER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA UNTIL
MIDNIGHT. THIS IS A POTENTIALLY DANGEROUS SITUATION. PEOPLE ACROSS
DORCHESTER...BERKELEY AND CHARLESTON COUNTIES SHOULD BE PREPARED
TO TAKE IMMEDIATE ACTION SHOULD WARNINGS BE ISSUED FOR YOUR AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR THE INTERNET FOR
THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE.

&&

ST

The radar

The Columbia radar (KCAE), 127 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Berkeley

When
May 23, 9:00 PM EST to 9:01 PM EST
Where
Berkeley County, St Stephen
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.400, -79.920

The Berkeley County communications center reported a tree down near a home on Mendel Rivers Road.

Hail, Berkeley

When
May 23, 9:05 PM EST to 9:06 PM EST
Where
Berkeley County, 3.2 mi WNW of Bonneau
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
33.320, -80.000

Law enforcement reported half dollar sized hail in the Bonneau Beach area.

Thunderstorm Wind, Berkeley

When
May 23, 9:23 PM EST to 9:24 PM EST
Where
Berkeley County, 0.69 mi N of Witherbee
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.180, -79.880

Multiple trees down at Cordesville Road and Witherbee Road near Moncks Corner.

Thunderstorm Wind, Charleston

When
May 23, 9:41 PM EST to 9:42 PM EST
Where
Charleston County, 0.9 mi SE of Moore Corner
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.090, -79.460

Law enforcement reported a tree down at the intersection of Dupre Road and Lincoln Road.

Thunderstorm Wind, Charleston

When
May 23, 9:41 PM EST to 9:42 PM EST
Where
Charleston County, 0.58 mi E of Moore Corner
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.100, -79.460

Law enforcement reported a tree down at the intersection of Society Road and Weston Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2014Every state in 2014This day in weather historyWarnings in South Carolina, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518623, 518633, 518624, 518625, 518626.